Motrin (ibuprofen), Tylenol (acetaminophen) and Benadryl (diphenhydramine) are just a few of the over-the-counter medications that clutter our medicine cabinets. So much so, that the average American rarely thinks twice about popping one of these medications to treat a variety of ailments. Over the years, the federal Food and Drug Administration (FDA) has released a series of warnings regarding many of these medications, but much of the general public remains unaware of the dangers of these widely available medications.
The most dangerous drugs in the medicine cabinet
Here’s a review of the worst offenders and the most recent research of the effects of these medications on your health. While each of the medications discussed has a specific purpose and related benefits, use of these medications should be confined to a medically approved treatment regimen.
Acetaminophen (Tylenol) has its own place on the top of our list of the most dangerous drugs in the medicine cabinet due to both its toxicity and the use of acetaminophen as a hidden ingredient in multiple other medication compounds such as cough syrups and cold remedies. It is also the silent partner in multiple prescription medications such as Percocet and Vicodin.
While considered safe at relatively low doses, acetaminophen remains the number one cause of acute liver failure in the United States. What is a low dose? It’s hard to say, since researchers have been arguing to lower the current acceptable dosing threshold from 4 grams (4,000 milligrams) in a 24 hour period to just 2 grams for the last several years. If that dose seems like a lot, consider that just one extra strength Tylenol contains 500 milligrams or half a gram of acetaminophen. Just as little as four tablets a day would exceed what many clinicians consider to be the safe threshold. For this reason, in 2014, the FDA has asked manufacturers and healthcare providers to limit dosing to the 325 mg formulations, and better labeling but this still fails to protect unwary consumers who may not read the packaging of related medications and realize that they are getting additional acetaminophen or the dangers of cumulative dosing from multiple sources.
The FDA has also failed to revise dosage recommendations for pediatric use. Concerns over the rare but aspirin-associated Reye’s Syndrome have made acetaminophen the mainstay of treatment for worried parents and pediatricians in fevers and other childhood illnesses.
The concerns about acetaminophen aren’t restricted to home use by consumers. Long used in Europe, the recent arrival of intravenous forms of acetaminophen in the United States has also increased the risk of accidental overdose in hospitalized patients, including children.
Ibuprofen and the NSAIDs
While ibuprofen and the other “profens” (ketoprofen, fenoprofen and naproxen) have long been linked to severe kidney damage even in small chronic dosages, these nonsteroidal anti-inflammatory drugs (NSAIDs) are the first-line treatment for a multitude of common complaints such as arthritis, headaches, menstrual cramps and chronic low back pain. Other common NSAIDs have similar side effects and include indomethecin, diclofenac, ketorolac, meloxicam and aspirin in addition to the prescription only drugs like celecoxib (Celebrex).
Unfortunately, these anti-inflammatory activities in non-aspirin NSAIDs have also been implicated in an increase in cardiac and cerebrovascular disease (heart attacks and strokes). The most notable of these medications is Vioxx (rofecoxib) and its current counterpart, Celebrex. Vioxx was released in the United States by Merck in 1999 with much fanfare as the newest medication in the arsenal against arthritis and other inflammatory conditions. Within just a few years, this turned to dismay as the medication was linked to a drastically increased risk of heart attacks and strokes among users. Vioxx was removed from the American market in 2004. Several other medications in the coxib drug class have been restricted or removed from the market in Europe and around the world.
The remaining NSAIDs including the older, more heavily used medications have come under increased scrutiny since then, with researchers questioning the safety of these medications particularly in at risk groups, including patients with pre-existing cardiac or cerebrovascular disease. In a 2008 Circulation article, Kathleen Taubert, PhD discusses the use of these medications in cardiac patients and compares common NSAIDs with aspirin use, which is a essential part of medical therapy in these individuals.
Note: The risks with aspirin differ from other NSAIDS. A prescribed aspirin regimen should never be discontinued without speaking with your healthcare provider.
Diphenhydramine and the anticholinergics
A new study by Grey et al. published in the widely respected medical journal, JAMA this spring, shows a possible association between the use of anticholinergic drugs in people 65 or older and the risk of developing dementia. Anticholinergic drugs are medications that block the neurotransmitter, acetylcholine. Acetylcholine works as a chemical messenger in the brain.
In many drugs like benztropine (Cogentin), amytriptylline (Elavil), chlorpromazine (Thorazine), and the popular anti-depressant paroxetine (Paxil) the neurotransmitter blockage is an essential part of the effectiveness of the drug. Psychotropic or neurological effects are expected or anticipated effects of many Parkinson’s and psychiatric drugs.
However, these anticholinergic effects also occur in medications that many consumers do not usually associate with having central nervous system effects such as allergy medications; diphenhydramine (Benadryl), hydroxyzine (Atarax), chlorpheniramine (Actifed) or bladder medications like oxybutynin (Ditropan) or tolterodine (Detrol). Anti-emetics or anti-nausea medications such as promethazine (Phenergan), prochloroperazine (Compazine) also make the list, as many of the medications are derived from, or related to, antipsychotics such as Thorazine.
What to do to limit your risk
Millions of Americans currently take many of these medications as part of their daily routine. For some people with chronic illnesses such as Rheumatoid Arthritis, or Parkinson’s disease, non-drug alternatives are not an option. But formulary alternatives may lessen the risks. Individuals should consult with their pharmacists and healthcare providers to discuss whether alternative medications exist, and how to reduce their risk. Consumers should also know the signs of serious adverse effects like stroke and heart attack. Healthcare providers should be encouraged to perform mini-mental and cognitive evaluations on all geriatric patients on anticholinergic medications. Individuals in high risk groups such as people over the age of 65, or people with a history of cardiac disease will need to weigh their risks of adverse events against the benefits of therapy.
For people accustomed to medicating daily aches and pains without a second thought, consideration should be given to the basics of nonpharmacological treatments such as gentle stretching, yoga, application of heat / ice or massage. For many people, a hot shower followed by a ten minute stretch can ease the discomfort of mild osteoarthritis. A heating pad may be a good choice for chronic low back pain sufferers in conjunction with a range of physical therapy treatments.
Lastly, before reaching for the Advil automatically, think about it. Is the headache a minor annoyance or a full-blown pounding, throbbing ache? Is it a twinge in your joints or debilitating stiffness? Even a modest reduction in medication consumption, and an acknowledgement of the risks of many of these over-the-counter medications will promote longevity, health and wellness.